Propylthiouracil-Induced severe hepatitis: A case report and review of the literature

Yasunori Ichiki, Mitsuteru Akahoshi, Nobuyuki Yamashita, Chie Morita, Toru Maruyama, Takahiko Horiuchi, Kazuhiro Hayashida, Hiromi Ishibashi, Yoshiyuki Niho

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

A 21-year-old woman was diagnosed as having Graves' disease in April, 1995. Thiamazole was administered; about a month later the patient had a skin rash and propylthiouracil (PTU) was given instead. Two months after commencing PTU, she rapidly developed jaundice, accompanied by severe liver damage. The drug-induced lymphocyte stimulating test was positive for PTU and she was diagnosed as having severe hepatitis induced by PTU. After pulse therapy with 500 mg of methylprednisolone was given for 3 days, liver function test results were gradually improved, and became normalized 1 1/4 months after admission. The pathology findings of the liver biopsy sample taken before administration of corticosteroid showed necrosis of hepatocytes predominantly around the central veins (i.e., zone 3 necrosis), and moderate to severe infiltration of lymphocytes and neutrophils in portal areas and lobules. Severe hepatic damage due to PTU is rare; 25 cases have been reported so far in the English-language literature. When we use PTU for patients with hyperthyroidism, we should keep in mind that severe liver damage induced by PTU can be fatal, and we should therefore diagnose it earlier by liver biopsy and lymphocyte stimulating test.

Original languageEnglish
Pages (from-to)747-750
Number of pages4
JournalJournal of gastroenterology
Volume33
Issue number5
DOIs
Publication statusPublished - Oct 1 1998

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Fingerprint Dive into the research topics of 'Propylthiouracil-Induced severe hepatitis: A case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this

    Ichiki, Y., Akahoshi, M., Yamashita, N., Morita, C., Maruyama, T., Horiuchi, T., Hayashida, K., Ishibashi, H., & Niho, Y. (1998). Propylthiouracil-Induced severe hepatitis: A case report and review of the literature. Journal of gastroenterology, 33(5), 747-750. https://doi.org/10.1007/s005350050167